Skip to content

Women's Health

Depo-Provera Causes Bone Loss

Loss Appears Reversible After Women Stop Using the Contraceptive
Font Size
A
A
A
By
WebMD Health News

Aug. 23, 2002 -- New research confirms that the birth control Depo-Provera causes significant bone loss in women who use it for long periods, but the loss appears largely reversible.

Women using the injectable contraceptive lost bone density at a rate of just over 1% per year, compared with no loss among women who did not use this form of birth control. Those using Depo-Provera continuously for three years had bone loss comparable to that seen in women going through menopause.

"Earlier studies have shown bone loss in women using Depo-Provera, but we wanted to look at what happens after women stop using it," researcher Delia Scholes, PhD, tells WebMD. "This study provides fairly strong evidence of bone loss in a large group of women followed for a long time, but the good news is that that we saw steady gains in bone density when the contraceptive was stopped."

Thirty months after discontinuing injections of the contraceptive, bone density among Depo-Provera users had returned to levels similar to non-users. The findings are published in the September issue of the journal Epidemiology.

Approved for use in the U.S. in 1992, Depo-Provera is a highly effective contraceptive method given by injection every three months. It contains a synthetic form of the hormone progesterone. Over the past three decades, more than 30 million women in more than 90 countries have used injectable contraceptives. Although they are chosen by just 2% of birth control users in the U.S., roughly one in five 15- to 19-year-old black women on birth control here use Depo-Provera.

The newly published study compared bone density among 182 women receiving Depo-Provera injections with 258 women of same age who were not.

Regardless of age, women on Depo-Provera experienced bone loss while taking the drug, and bone density steadily improved after discontinuation. Loss of bone density can lead to osteoporosis, in which bones become fragile and are more likely to break.

Although the findings suggest Depo-Provera causes no lasting damage to bone in women who take it for just a few years, Scholes says more study is needed to confirm this finding in very young women who are still building bone, and in older women who are approaching menopause.

"We need to know more about the risk, so that we can better counsel women about their birth control options," she says.

Today on WebMD

hands on abdomen
Test your knowledge.
womans hand on abdomen
Are you ready for baby?
 
birth control pills
Learn about your options.
insomnia
Is it menopause or something else?
 
woman in bathtub
Slideshow
Doctor discussing screening with patient
VIDEO
 
bp app on smartwatch and phone
Slideshow
iud
Expert views
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Blood pressure check
Slideshow
hot water bottle on stomach
Quiz
 
question
Assessment
Attractive young woman standing in front of mirror
Quiz